Relapse After Accutane in Prescription acne medications Posted October 4, 2016 I'm an 18 year old girl and I was on accutane for 8 months when I was 16. Due to a family history of blood clots and a close family member who died of one, when I was prescribed accutane for my cystic acne, my only birth control option was abstinence. Let's face it- I wasn't having sex anyway. My acne cleared up and for the first time since I was 13, I wore tank tops, spaghetti straps, and bathing suits without a tee shirt over it. I was so pleased with my skin and was confident for the first time in many years. Now that I've started college, I figured little breakouts were due to stress and my menstrual cycle. It wasn't unusual to have a pimple or two when I was on my period, even with the accutane. So I just kept to my normal cleanser and vitamin A cream that my dermatologist recommended. I wash my face twice daily, wash my pillowcases, drink lots of water, and watch my diet as best I can with the food I get on my meal plan at school. But now my cystic acne is back. On my shoulders, my forehead, my chin. It's familiar in all the worst ways. They hurt to touch and never come to a head. They become so large that they cast shadows on my face. They're hard, swollen, and red. I cried when I felt the first one on my upper back while applying sunscreen. I immediately thought about the scar it would leave, and I didn't want to go out that day. Soon I had another on my chin and I emailed my professors my homework instead of going to class. The cystic and nodular acne I thought I got rid of came back to haunt me and I'm devastated.